|Meds and Lifestyle
Apr 28, 2008
I was newly diagnosed earlier this year (total shock). I have had two sets of labs done so far (467,14%,83000 and 417,17%,63000). Other than the HIV, I am in excellent health. I am scheduled for more lab work in May. My doc said that if there is another drop in cd4s, she would like to start meds, which I agree. She has recommended Atripla. How strict do you have to be with Atripla, in terms of morning and night? I tend to be more of a night owl and usually am up till 1am. Also, how does it affect my ability to still go out and be social, in terms of drinking and later dinners (moderately drinking, of course). Is there a time limit or such? Can I be out at a club/bar/social gathering till 2am and still be okay taking my meds? What if I am going to potentially hook-up? Can I take meds and then have sex? Is it easier to take Atripla in the AM, given the fact that I am more of a nite owl? I have heard that there can rough side effects intially, how long do they last? Sorry for all the questions.
| Response from Dr. Wohl
Atripla is a one pill a day (well, usually night) medication that is very potent and popular. As you write, it can be associated with side effects such as vivid dreams, dizziness and a kind of 'out of it feeling' especially during the first few weeks. For this reason many people take the med before bed.
However, there are some data that indicate that after the initial break-in period, Atripla can be taken in the morning. I would consider trying a morning dose after about 4 weeks of nighttime dosing. The good news about Atripla is that it lasts a long time in the body. So, being off schedule a couple of hours is not a big deal.
If it turns out you can not take the med conveniently given your night owl lifestyle, then a once a day morning drug such as Truvada+Reyataz+Norvir could be an attractive option.
Last word: your change in CD4 cell count looks fairly meaningless to me. Your CD4 percent actually rose from the first to second lab draw. That is not to say you should not start meds now. But, I would not do so only based on the labs you report.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.